I’m able to give such a precise date because I had just had a couple medical appointments: one ended with a prescription for a sulfa antibiotic for a skin infection, the other ended with a change to a different muscle relaxant, Baclofen, for some ongoing muscle pains. I thought the tremoring was some really wacky drug interaction. Whoa! I dropped the Baclofen like a hot potato, but I knew it wasn’t a good idea to break off a course of antibiotics, so I kept taking the antibiotics for the requisite 10 days. No change in the tremoring.
Did the Baclofen “cause” the Parkinson’s? I’ve asked the question to both neurologists I’ve worked with, and gotten non-committal responses. One neurologist OK’d my taking Baclofen for muscle pains, and I cautiously did take a dose every so often – no difference in tremoring.
I did a search on Internet and found some eye-opening side effects for Baclofen. Among other things, “Dystonia, dyskinesia…have been reported rarely”. Dystonias are movement disorders related to muscle tone,. similar to but different from Parkinson’s disease. Dyskinesia describes abnormal involuntary movements, which can be a side effect from some drugs for Parkinson’s.
So, aha, Baclofen must be the culprit? Still seems not likely. By the time you start showing symptoms of Parkinson’s, some 80% of your dopamine is gone, so you have been marching towards Parkinson’s for a long time. Could the Baclofen have been “the last straw”? Maybe. But I suspect even without the Baclofen, Parkinson’s would have made itself apparent anyway.